A Palmar Rash
Am Fam Physician. 1999 Mar 1;59(5):1259-1260.
A 28-year-old man presented to the physician with a rash (see the accompanying photograph) and a hearty handshake. The patient described the rash as slightly pruritic and said it had started as scaly patches on the palms of his hands and then spread over his entire body. The physician initially gave the patient topical clotrimazole (Lotrimin) for what was thought to be a tinea infection and a five-day course of prednisone for possible pityriasis rosea. The patient showed no improvement except for some decreased itching while taking prednisone.
Which one of the following would be the most appropriate therapy for this condition, given the patient's history and the physical appearance of the rash?
A. Oral itraconazole (Sporanox).
B. A longer course of prednisone tapered over three weeks.
C. Acyclovir (Zovirax), in a dosage of 800 mg five times daily for seven days.
D. Penicillin G Benzathine (Bicillin L-A), in a dosage of 2.4 million U intramuscularly.
E. Avoidance of the offending contact allergen.
The correct answer is D. This patient has secondary syphilis and should be treated with penicillin. Secondary syphilis has a myriad of potential presentations, including a scaly macular rash that tends to become generalized but may be especially prominent on the palms of the hands and soles of the feet. Condyloma lata are another manifestation of secondary syphilis and appear as moist, hypertrophic papules and plaques in the oral, anal or genital areas. Either of these types of eruptions may be accompanied by fever, malaise, arthralgias, lymphadenopathy and splenomegaly.1
Topical or oral antifungal agents would be the appropriate therapy for severe tinea manuum and, although this condition would appear on the palms, it would rarely present as multiple small-scaled macules, but rather as larger, scaly red plaques. A potassium hydroxide preparation should be used to confirm this diagnosis. Prednisone is not routinely recommended but may benefit patients with symptomatic pityriasis rosea, but in the case of the patient discussed here, prednisone helped mask and delay the proper diagnosis. Biopsy may be necessary to distinguish cases of atypical pityriasis rosea from papulosquamous conditions that are similar in appearance.
Acyclovir might be useful in the treatment of patients with varicella, but eruptions characteristic of varicella appear as vesicles and pustules and do not usually occur on the hands. Contact dermatitis may also be a possible diagnosis because of the rash's location on the hands; however, the affected area would be more eczematous, with erythema, papulosquamous eruption, and weeping or crusted lesions.
A serologic test for syphilis, such as the rapid plasma reagin test, may be appropriate in any patient who presents with widespread scaly eruptions, even in patients in whom pityriasis rosea is considered the most likely diagnosis. However, physicians should be reminded of the possibility of false-negative results. This “prozone effect” occurs when the antigenic load is so high that the normal complementation fixation process is interfered with, and no reaction takes place. This has been reported in patients with syphilis who are in various states of immune deficiency. If, because of the clinical history, the prozone effect is a possibility, the laboratory must be alerted to dilute the sample and repeat the test.
The chancre of primary syphilis may be missed if it is in a concealed oral, anal or genital location. Many patients who delay seeking care after noticing a chancre will be falsely reassured when the chancre spontaneously resolves and will fail to seek treatment until manifestations of secondary syphilis appear. In most cases, Treponema pallidum (spirochetes) is readily identifiable in biopsy tissue, but only with special staining for spirochetes. Patients such as the man in the case presented here are considered contagious and, if you shake hands with them, you should remember the importance of washing afterward.
1. 1997 Red Book. Report of the Committee on Infectious Diseases. 24th ed. Elk Grove Village, Ill.: American Academy of Pediatrics, 1997:504–14.
2. Bowie WR. Antibiotics and sexually transmitted diseases. Infect Dis Clin North Am. 1994;8:841–57.
The editors of AFP welcome submissions for Photo Quiz. Guidelines for preparing and submitting a Photo Quiz manuscript can be found in the Authors' Guide at https://www.aafp.org/afp/photoquizinfo. To be considered for publication, submissions must meet these guidelines. E-mail submissions to email@example.com.
Copyright © 1999 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions
More in AFP
MOST RECENT ISSUE
Apr 15, 2021
Access the latest issue of American Family Physician